WEIGHT GAIN ON METHOTREXATE: I have taken Methotrexate... - NRAS

NRAS
29,007 members34,495 posts

WEIGHT GAIN ON METHOTREXATE

snuke59
snuke59

I have taken Methotrexate for a year now and noticing weight gain. I also take Folic Acid which is necessary when taking Methotrexate. Weight gain is not listed as a common side affect of this drug. However, has anyone else notice weight gain while on Methotrexate?

28 Replies
oldestnewest

no ive been on it 7mths and ive lost 21/2 stone

lizz

Are you on steroids if so these will lead to weight gain.xx

Hidden
Hidden

No, me neither. But is there anything connected to the mtx that could account for your weight gain? The obvious one being that it has given you your appetite back! Luce x

Thanks everyone for responding so quickly. Although I was once on steroids when initially diagnosed (a year ago), I am not now. However, I do take a combination of Flexeril (muscle relaxer) and Sonata (for insomnia). I have researched both of these medications and neither seem to have weight gain as a side effect. Maybe I am just eating too much but I don't really feel my eating habits have changed that much to cause the weight gain I now have.

Hidden
Hidden in reply to snuke59

Sleeping more thanks to Sonata (curiously romantic names some of these drugs have)? More relaxed thanks to Flexeril? Apparently fidgets use up a lot of calories!

Hi ya, I'm with you on the MTX and weight gain, I think it is because the only way to get relief from pain and fatigue is to rest; or thats my excuse anyway! because I have put on a stone in a year of MTX and although I am feeling much better now and I go to the gym and walk everyday at a pace AND I am reducing my calorie intake: I am still putting weight on!!!!!! The old adage of muscle weighs heavier than fat doesn't work for me, I do not want to weigh this much and am doing all the right things yet still gaining! Help!

Carol

snuke59
snuke59 in reply to caggy

I am sorry for your weight gain as well but for some crazy reason I feel better knowing that it is happening to more than just me. Like you, I am just going to keep trying to reduce my calorie intake just to see whether or not I see any improvements.

Uga35570
Uga35570 in reply to caggy

Yes agree but my exercise is insufficient as I am always so tired to the point of exhaustion

alghamdimanal
alghamdimanal in reply to caggy

I do the same and am experience exactly the same

Crasher2020
Crasher2020 in reply to caggy

Lol if been exercising too and people says the same thing muscle weights more but I hate weighting so much

Hidden
Hidden

Yes probably less active due to ra. i put on no weight with mtx.. but always put on weight with steroids if it doesnt move I EAT IT .

Hidden
Hidden

I have been struggling to lose weight since I was on MTX but have succeeded by a few stone but I work very hard at it and haven't lost a bean for about four months now. However I think the older we get the harder it is to shift excess pounds. I haven't blamed the MTX but I am very careful about drugs now just in case. I do get regular exercise and am much fitter than I was so I don't know why the weight just refuses to budge. I'm a bit like Summer re not moving then EAT IT -though I try my best to refrain!

alghamdimanal
alghamdimanal in reply to Hidden

Same thing happening to me

Maybe you are feeling so much better you are eating more?

I have been on Mtx for about 4 years and had no unexplained weight gain.

snuke59
snuke59 in reply to Kathyfitz12

What is your weekly dosage of MTX? Do you take anything other medications with the MTX?

Kathyfitz12
Kathyfitz12 in reply to snuke59

I take 20mg of Mtx per week, and no apart from the Folic Acid, and Naproxen when I need it, I am lucky enough not to need any other meds.

I do feel slightly nauseous with the Mtx, and In fact in the last year I seem to have lost my appetite and have actually lost weight. No rhyme nor reason is there?

Hidden
Hidden

well after having to come off metho last october because of a serious bacterial infection I lost a stone in weight and haven't started back on any medication (but desperately need it) I haven't put any more weight back on which I thought strange because I wasn't eating in hospital because of anti biotics but seeing your story I believe I must have put on weight due to metho

hi there I too have put on soooooooooooo much weight huge stomach, treating myself for candida to see if that stops carb craves all the best

4201
4201 in reply to denvajade

I am craving carbs and sugar since starting Methotrexate. I thought it might be related taking prednisone for 3 months but I am now done with that. I am sure that is why I have gained weight. No where does it mention that M may cause cravings.

It's happening to me as well. I'm at week 8 and I'm up about 10lbs, which is ridiculous. I haven't changed my diet or my exercise habits, but I just keep getting bigger. Some of it is "honest weight" and some of it is just water, but still .... uncomfortable and a little embarrassing.

Hi all what a relief to hear that I'm not the only person that has put on weight. I have put on 1 stone in 6 months which has had an impact on my legs which I have a problem with!! the Methotrexate is a hard drug to take for me!! but the weight is upsetting and at the present time I'm still having a lot of pain with the RA so I rest my case. Having hashimoto's disease now this autoimmune RA is a pain.

All the Best wakeham

Hi Snuke 59

I do wonder if the weight gain is the RA itself. when i first got RA I couldnt move around as much as i usually did and spent a lot of time in bed.

I have gained weight since starting Methotrexate but then I was on antidepressants as well.

A side effect for some on Methotrexate is fatigue anyway, which causes less activity .....for some..... so its hard to say.

Now i have probably confused you .

Well this disease IS confusing!

The weight gain is so hard to accept and it changes how we feel about ourselves... I do hope you find a solution. All the best, Rosie

Yes I did , I am seventyone now , to loose weight is very difficult so instead I try to not put anymore on , I am on methotrexate have been for ten years

Kind regards

Yes I put on 10 kilos in the first 6 months of taking mtx. I certainly wasn’t eating any differently to what I was before Yet my rheaumy doesn’t accept that it’s the mtx ....... never had a problem with my weight before.

Ladybird25
Ladybird25 in reply to SylviaMA

I stumbled across this thread when I was trying to find something on weight gain with Methotrexate. All I'd been able to find was weight loss, which doesn't apply to me! I also whimpered to my rheumy that I was convinced that I'd gained weight since I started on the drug, but she just said "really?". I have been on steroids for 2.5 years and didn't gain an ounce, but as soon as I started Methotrexate I started piling on the pounds, and my appetite hadn't even changed. Like you, I've never had a problem with my weight before, and my clothes are beginning to feel tight and uncomfortable. I'm even thinking about exploring a slimming club...

Julia311
Julia311 in reply to Ladybird25

When I was first put on Methotrexate (tablets) I lost weight due to feeling nauseous etc. After a year they changed me to subcutaneous injections which improved my RA/PsA but I found made it harder to keep my weight controlled

SylviaMA
SylviaMA in reply to Ladybird25

Yes she still doesn’t accept that. I can tell you it’s not that easy to get back off again

I saw that you are on Flexeril. I gained a ton of weight on that. I have been off it for a few years now and I'm down almost 40lbs.

You may also like...